8/18 Morning Report w/ TK: Statin-induced myositis

An older female w/ DM presents with generalized weakness, elevated CK, and hyponatremia following a week of N/V and recent PNA. Her CK did not trend down with fluids, and she developed mild AKI and hyponatremia. MRI showed evidence of myositis. Biopsy is pending, but the presumed diagnosis is statin-induced myonecrosis. CK trending down and patient near discharge following fluids and holding of her statin!
Teaching Points for statin-associated muscle disease:
*It can be caused directly by the statin (most common) or linked to an autoimmune-mediated necrotizing myositis (this version persists after the drug is discontinued and is associated with antibodies to HMG-CoA reductase)
*It exists along a spectrum:
-myalgia: muscle pain, normal CK
-myopathy: weakness, with normal or mildly elevated CK
-myositis: muscle inflammation
-myonecrosis: muscle inflammation with significant elevation of CK + necrosis on biospy
-rhabdo: myonecrosis + end organ involvement (ie AKI)
*Statin muscle disease usually occurs within weeks to months of starting the drug but CAN occur at any point (especially if there are drug-drug interactions later on)
*Risk increases with drug-drug interactions (cyclosporine, gemfibrozil, PI, niacin, digoxin, antifungals, warfarin, and MACROLIDES which this patient had recently been prescribed.
Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s